← Return to New to epilepsy and need guidance and support

Discussion
facenu (@FaceNu)

New to epilepsy and need guidance and support

Epilepsy & Seizures | Last Active: Jun 7 1:17am | Replies (33)

Comment receiving replies
@debburrington

I have migraines, up to 15 per month. Both Topamax and Lamictal (Lamotrigine) caused me to have seizures. Never experienced seizures in my life, but after increasing the anti seizure medications above 100 mg. per day, I developed seizures, up to 3 a day, lasting 10-15 minutes. My neurologist said he had never had a patient with this is reaction to Topamax. Seizures stopped within 2 days of discontinuing meds. After discontinuing Topamax, migraines increases to chronic, daily. I now take 240 mg. of Verapamil and 30 mg nortriptyline. Migraines have improved to 10-15 a month, and much less severe.

Jump to this post


Replies to "I have migraines, up to 15 per month. Both Topamax and Lamictal (Lamotrigine) caused me to..."

Welcome to Connect @debburrington. Thanks for sharing your story. I hope you, @FaceNu and @beccahp will continue to support one another.

Wow, thank you @debburrington. Very interesting. At the time of (what I consider to be) my second seizure, I was ON a Topamax program, but increasing dosage weekly, but slowly. A couple days before the the incident, I had increased my Topamax from 50mg to 100mg – I had difficulty tolerating the side effects so that was a big jump. I always felt that Topamax played a role in the second episode, but I attributed its role to the effect it had on my short term memory: i remember that morning having a headache, and feeling stressed about getting my kids in the car, go to school. At that time, I took both Excedrin and Advil for pain control. I have pieced together the event of that morning and I remember thinking, “oh I have such a headache, here I’m going to take the advil and exedrin now” then couple minutes would pass, and I would be yelling, “kids! lets get going, we’re already late to school!” then I remember thinking, “man, I have such a headache, here I’m going to take the advil and exedrin now.” At the time, there was no known aggregate that caused the incident but I always wondered if I “rinsed and repeated” with the advil and exedrin because I simply forgot I already took it. But your story helped me challenge that assumption – my theory on this was never verified by a doctor, I suppose I just wanted to blame anything for what happened. Perhaps the Topamax had some impact.

Thank you!! I see my neurologist next week and I will ask about this.

Ellen

Hi Ellen,

The seizures from Topiramate began gradually, starting out as absence seizures…short periods of staring into space and sort of “tuning out”. As the dose of Topiramate was increased, they progressed to include an initial feeling of dread or fear, and then jerking and stiffening movements of my arms, legs and entire body, with some strange eye moments. This was all observed by my husband. I was aware of most of what was occurring and I never did lose consciousness, but my husband says there were moments when I would seem to “not be there” and would not respond when he asked questions. All this occurred over a couple of weeks. When I reported the episodes to my neurologist, he told me they were migraine seizures. I was hospitalized on an emergency admit by my neurologist to be monitored by EEG to try to catch one of the seizure episodes, but by that time I had discontinued the Topiramate and did not have another episode, so I am convinced they were caused by the medication. I had the same experience with Lamotrigine a few months later, but discontinued it after I had one seizure episode.

  Request Appointment